Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 28, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2012, 5:04 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2012, 5:04 PM CDT (22:04 UTC)
- Expired
- Jun 6, 2012, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:13 PM CDT | HAIL 1 | 15 S Beulah, ND | LOTS OF NICKELS. LARGEST STONE WAS QUARTER SIZE. HAIL LASTED TWO MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
969
WUUS53 KBIS 062204
SVRBIS
NDC057-065-062300-
/O.NEW.KBIS.SV.W.0028.120606T2204Z-120606T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT WED JUN 6 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 600 PM CDT
* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES SOUTH OF BEULAH...OR 48 MILES WEST OF BISMARCK...AND MOVING
NORTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN AND DAKOTA WATERS RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4700 10190 4750 10179 4742 10140 4740 10140
4699 10160
TIME...MOT...LOC 2204Z 195DEG 20KT 4707 10173
WIND...HAIL 60MPH 1.00IN
$$
AYD3 follow-up statements
714
WWUS53 KBIS 062217
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT WED JUN 6 2012
NDC057-065-062300-
/O.CON.KBIS.SV.W.0028.000000T0000Z-120606T2300Z/
MERCER ND-OLIVER ND-
517 PM CDT WED JUN 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN OLIVER
AND EASTERN MERCER COUNTIES UNTIL 600 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES
SOUTH OF BEULAH...OR 50 MILES WEST OF BISMARCK...MOVING NORTH AT 15
MPH.
LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN AND DAKOTA WATERS RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4700 10190 4750 10179 4742 10140 4740 10140
4699 10160
TIME...MOT...LOC 2218Z 195DEG 13KT 4709 10175
WIND...HAIL 60MPH 1.00IN
$$
AYD243
WWUS53 KBIS 062234
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT WED JUN 6 2012
NDC057-065-062300-
/O.CON.KBIS.SV.W.0028.000000T0000Z-120606T2300Z/
MERCER ND-OLIVER ND-
534 PM CDT WED JUN 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
OLIVER AND EASTERN MERCER COUNTIES UNTIL 600 PM CDT...
AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTH OF BEULAH...OR 49 MILES NORTHWEST OF BISMARCK...MOVING NORTH AT
20 MPH.
IN ADDITION...AT 513 PM CDT...ONE INCH HAIL WAS REPORTED 14 MILES
SOUTH OF BEULAH WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN AND DAKOTA WATERS RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4705 10158 4707 10188 4750 10179 4742 10140
4740 10140
TIME...MOT...LOC 2233Z 198DEG 17KT 4714 10171
WIND...HAIL 60MPH 1.00IN
$$
AYD631
WWUS53 KBIS 062254
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT WED JUN 6 2012
NDC057-065-062304-
/O.EXP.KBIS.SV.W.0028.000000T0000Z-120606T2300Z/
MERCER ND-OLIVER ND-
554 PM CDT WED JUN 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLIVER AND
EASTERN MERCER COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4705 10158 4707 10188 4750 10179 4742 10140
4740 10140
TIME...MOT...LOC 2254Z 208DEG 11KT 4717 10169
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:11 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 6, 2:11 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 211 PM CDT WED JUN 6 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SHARP RIDGE OVER NORTH CENTRAL COUNTIES WITH MID LEVEL LOW EDGING SLOWLY EAST INTO THE RIDGE. SURFACE LOW FROM LEE OF CANADIAN ROCKIES TO BLACK HILLS EDGING SLOWLY NORTHEAST. SOME CONVECTION DEVELOPING IN A LINE FROM SASKATCHEWAN AND MANITOBA BORDER SOUTH TO KABR AND ANOTHER LINE EAST OF KRAP. CONVECTION SHOULD CONTINUE TO INCREASE AS COMBINATION OF INSTABILITY...SURFACE BOUNDARIES AND WEAK UPPER LEVEL SUPPORT TRIGGER THUNDER. TEMPERATURES SLIGHTLY COOLER AS FRONTAL SYSTEM MOVES THROUGH AND MORE CLOUDS LIMIT HEATING. .LONG TERM...FRIDAY THROUGH WEDNESDAY... HIGHLIGHTS OF THE LONG TERM ARE CENTERED UPON THE POTENTIAL FOR SEVERE CONVECTION FRIDAY NIGHT THROUGH SATURDAY...FOLLOWED BY A COOL DOWN TO SLIGHTLY BELOW NORMAL TEMPERATURES. ON FRIDAY...LEE CYCLOGENESIS COMMENCES ACROSS SOUTH CENTRAL MONTANA...WITH A WARM FRONT PROPAGATING INTO NORTHERN SOUTH DAKOTA...PERHAPS ENTERING THE FAR SOUTHWESTERN PORTIONS OF NORTH DAKOTA BY THE LATE AFTERNOON. THE GREATEST INSTABILITY SHOULD REMAIN ACROSS SOUTH DAKOTA....AND CONFINED SLIGHT CHANCE POPS TO NEAR THE SOUTH DAKOTA BORDER. FOR FRIDAY NIGHT...MORE WIDESPREAD ELEVATED CONVECTIVE DEVELOPMENT IS POSSIBLE AS THE LOW LEVEL JET INCREASES AHEAD OF THE DEEPENING SURFACE LOW. ELEVATED CAPE VALUES IN EXCESS OF 1000 J/KG AND DEEP LAYER SHEAR OF 30+ KTS SUPPORTS THE POTENTIAL FOR A FEW THUNDERSTORMS POSSIBLY BECOMING SEVERE FRIDAY NIGHT WITH LARGE HAIL BEING THE MAIN THREAT. ON SATURDAY...THE SURFACE LOW PROPAGATES INTO THE CENTRAL DAKOTAS DURING THE AFTERNOON...WITH A POSSIBLE TRIPLE POINT ACROSS SOUTH CENTRAL NORTH DAKOTA WITH AN OCCLUDED FRONT ARCHING THROUGH THE NORTHWEST. SURFACE DEWPOINTS IN THE MID TO UPPER 60S SHOULD BE IN PLACE ACROSS MUCH OF CENTRAL NORTH DAKOTA SATURDAY AFTERNOON...YIELDING ML CAPE VALUES OF 2000-3000 J/KG AND DEEP LAYER SHEAR VALUES OF 30-40 KTS SUPPORTIVE OF POTENTIALLY HIGH END SEVERE CONVECTION. HOWEVER...SURFACE BASED CONVECTIVE DEVELOPMENT MAY REMAIN DELAYED UNTIL EARLY EVENING WHEN GREATER UPPER LEVEL FORCING AND LOW LEVEL CONVERGENCE WITH THE BEGINNINGS OF THE LOW LEVEL JET ARE ABLE TO OVERCOME THE WARM MID LEVEL TEMPERATURES. SOME ELEVATED STORMS MAY REMAIN ONGOING ACROSS THE NORTH THROUGHOUT THE DAY WHERE WARM AIR ADVECTION IS MAXIMIZED. THE STRONG UPPER LEVEL LOW PROPAGATES ACROSS THE AREA ON SUNDAY WITH SHOWERS AND THUNDERSTORMS EXPECTED WITH THE COOL TEMPERATURES ALOFT. THE LOW THEN PROPAGATES INTO ONTARIO BY TUESDAY...WITH ZONAL FLOW THEREAFTER. HIGH TEMPERATURES SUNDAY INTO EARLY NEXT WEEK SHOULD TREND SLIGHTLY BELOW NORMAL IN THE UPPER 60S TO LOWER 70S GIVEN THE PASSAGE OF THE DEEP UPPER LEVEL LOW. && .AVIATION...AS OF 1900 UTC...A LINE OF THUNDERSTORMS WAS ONGOING ACROSS CENTRAL NORTH DAKOTA ALONG A WARM FRONT...AND WILL LIKELY IMPACT KJMS BETWEEN 19 AND 21 UTC. AT THE SAME TIME A COLD FRONT HAS ENTERED WESTERN NORTH DAKOTA...HAVING ALREADY PASSED THROUGH KDIK. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON BETWEEN THE TWO AFOREMENTIONED FRONTS...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA AFTER 21 UTC. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE. DO BELIEVE THAT THE OVERALL THUNDERSTORM ACTIVITY SHOULD END AND HOUR OR TWO AFTER SUNSET...HOWEVER...UNCERTAINTY REMAINS AS TO WHETHER STORMS WILL BE ABLE TO PERSIST LONGER THROUGH NIGHT. ADDITIONAL THUNDERSTORMS WILL BEGIN TO IMPACT WESTERN NORTH DAKOTA AFTER 12 UTC ON THURSDAY...WITH THUNDERSTORMS SPREADING INTO THE CENTRAL PORTIONS OF THE STATE THROUGH THE DAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....AYD AVIATION...AYD
Hazardous weather outlook, Jun 6, 2:17 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 217 PM CDT WED JUN 6 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 217 PM CDT WED JUN 6 2012 /117 PM MDT WED JUN 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS EVENING AND TONIGHT. THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA ON FRIDAY NIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA DURING THE EVENING. ADDITIONAL...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY ACROSS THE AREA...HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 6, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 34 min |
| Jun 6, 5:45 PM CDT | Areal Flood Advisory | BIS | Grant, Morton | 2 hr |
| Jun 6, 6:10 PM CDT | Areal Flood Advisory | BIS | Grant | 115 min |
| Jun 6, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 48 min |
| Jun 6, 6:53 PM CDT | Areal Flood Advisory | BIS | Grant | 117 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.